Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 49, NWS Amarillo, TX

May 25, 20084 counties in Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 25, 2008, 6:20 PM CDT for 4 counties in Texas. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2008, 6:20 PM CDT (23:20 UTC)
Expired
May 25, 2008, 7:15 PM CDT
In force
55 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Hartley County, TX, Hutchinson County, TX, Moore County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 73 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 6:45 PM CDTHAIL 0.754 Wnw Four Way, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 5:51 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.3 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2008-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2607 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2008-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 325 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2607 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
665 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
325 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
3.1
Supercell composite
17.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 252322
SVRAMA
TXC205-233-341-421-260015-
/O.NEW.KAMA.SV.W.0049.080525T2320Z-080526T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
620 PM CDT SUN MAY 25 2008

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HARTLEY COUNTY IN THE PANHANDLE OF TEXAS
  EXTREME SOUTHWESTERN HUTCHINSON COUNTY IN THE PANHANDLE OF TEXAS
  MOORE COUNTY IN THE PANHANDLE OF TEXAS
  SOUTHEASTERN SHERMAN COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 715 PM CDT

* AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE             
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STRONGEST       
  STORM WAS LOCATED 10 MILES NORTHEAST OF FOUR WAY...OR ABOUT 11     
  MILES SOUTHEAST OF DUMAS...MOVING NORTHEAST AT 26 MPH. ADDITIONAL  
  STORMS WERE LOCATED OVER MOST OF MOORE COUNTY.

* LOCATIONS IMPACTED INCLUDE...
  FOUR WAY...
  LAKE MEREDITH...
  DUMAS...
  MASTERSON...
  SUNRAY...
  CACTUS...
  CHANNING...

THESE STORMS HAVE A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3563 10260 3606 10210 3611 10161 3562 10161
TIME...MOT...LOC 2320Z 236DEG 22KT 3577 10180

$$

RN/MJ
1 follow-up statement
000 
WWUS54 KAMA 252357
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
653 PM CDT SUN MAY 25 2008

TXC205-260003-
/O.CAN.KAMA.SV.W.0049.000000T0000Z-080526T0015Z/
HARTLEY TX-
653 PM CDT SUN MAY 25 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HARTLEY COUNTY IS
CANCELLED...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3563 10216 3605 10206 3611 10161 3562 10161
TIME...MOT...LOC 2353Z 236DEG 22KT 3588 10159

$$

TXC233-341-421-260015-
/O.CON.KAMA.SV.W.0049.000000T0000Z-080526T0015Z/
SHERMAN TX-HUTCHINSON TX-MOORE TX-
653 PM CDT SUN MAY 25 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR MOORE...EXTREME SOUTHWESTERN HUTCHINSON AND SOUTHEASTERN SHERMAN
COUNTIES...

AT 652 PM CDT...PENNY SIZE HAIL WAS REPORTED AT 4 MILES NORTHWEST OF 
FOUR WAY. 

SEVERE THUNDERSTORMS WERE REPORTED CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. SCATTERED TO NUMEROUS 
STORMS WERE LOCATED OVER MOORE COUNTY. THE STRONGEST STORM WAS 
LOCATED ABOUT 16 MILES SOUTHWEST OF SUNRAY...MOVING NORTHEAST AT 25 
MPH.

* LOCATIONS IMPACTED INCLUDE...
  SUNRAY...
  LAKE MEREDITH...
  DUMAS...
  FOUR WAY...
  CACTUS...
  MASTERSON...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3563 10216 3605 10206 3611 10161 3562 10161
TIME...MOT...LOC 2353Z 236DEG 22KT 3588 10159

$$

RN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 4:44 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, May 25, 4:44 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
444 PM CDT SUN MAY 25 2008

.DISCUSSION...
BUSY AFTERNOON WITH SVR WX GETTING OFF TO AN EARLY START. DRYLINE HAS
NOT MOVED VERY FAR TODAY...AND HAVE DRAGGED HIGHER POPS A BIT FURTHER
WWD INTO WRN SECTIONS OF THE AREA AND ALSO WORDED AS AREAL QUALIFIERS
FOR THIS EVENING ALONG WITH MENTION OF SVR.

FOR MEMORIAL DAY...APPEARS MORE OF THE SAME EXPECTED. THE DRYLINE
SHOULD MOVE A LITTLE FURTHER EWD COMPARED TO TODAY...TO PERHAPS THE
CNTRL ZONES. HAVE RETAINED SLGT CHC POPS W AND CNTRL...AND CHC POPS
ERN ZONES FOR MON AND MONDAY NIGHT.

SFC COLD FRONT TO MOVE THRU FCST AREA LATE MONDAY NIGHT...THEN SETTLE
S OF THE PNHDLS LATER TUESDAY. KEPT SLGT CHC POPS FOR TUE AND TUE
NIGHT MAINLY DUE TO POST FRONTAL TYPE PRECIP. MUCH COOLER ON TUESDAY.

WED THRU NEXT SUNDAY DRY FOR THE MOST PART AS UPPER LEVEL RIDGE
BUILDS INTO THE AREA...THEN FLATTENS SOMEWHAT LATE IN THE PERIOD.
TEMPS TO WARM UP TO ABOVE SEASONAL NORMALS ONCE AGAIN BY LATTER PART
OF THE WEEK.

ANDRADE

&&

.FIRE WEATHER...
RED FLAG CONDITIONS ARE NO LONGER EXPECTED ACROSS WRN OK AND NW TX
PNHDLS REST OF AFTN AND THIS EVENING AS THE DRYLINE HAS REMAINED
FURTHER W THAN PREVIOUS FCST HAD GOING. ALSO...TSTM COMPLEX INCLUDING
SVR WX AND TORNADOES HAS OCCURRED IN DALLAM AND HARTLEY COUNTIES AS
WELL THIS AFTERNOON. ELEVATED TO POSSIBLY CRITICAL FIRE WX CONDITIONS
MAY OCCUR ON MONDAY AFTERNOON AND EARLY EVENING ACROSS WRN PNHDLS AS
DRYLINE IS FCST TO MOVE INTO CNTRL PARTS OF THE FORECAST AREA. HOWEVER...
DUE TO CONSIDERABLE UNCERTAINTY AND BASED ON WHAT HAS HAPPENED TODAY...
WILL NOT ISSUE A FIRE WX WATCH AT THIS TIME.

ANDRADE

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                65  90  58  77  52 /  30  20  20  20  20
BEAVER OK                  67  90  56  72  51 /  30  30  30  20  20
BOISE CITY OK              58  87  50  72  49 /  20  10  20  20  20
BORGER TX                  69  93  60  77  52 /  30  20  20  20  20
BOYS RANCH TX              62  91  55  78  50 /  30  10  20  20  20
CANYON TX                  64  90  57  79  51 /  30  20  20  20  20
CLARENDON TX               69  92  65  81  56 /  30  30  30  30  30
DALHART TX                 59  88  53  77  50 /  20  10  20  20  20
GUYMON OK                  64  90  56  75  50 /  30  20  20  20  20
HEREFORD TX                62  90  56  81  51 /  30  10  20  20  20
LIPSCOMB TX                69  90  60  73  52 /  30  30  30  20  20
PAMPA TX                   69  90  61  75  53 /  30  30  30  20  20
SHAMROCK TX                70  91  66  82  57 /  30  30  30  20  20
WELLINGTON TX              70  93  67  84  59 /  30  30  30  30  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, May 25, 6:15 PM CDT, 5 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
615 PM CDT SUN MAY 25 2008

OKZ001>003-TXZ001>020-261100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
615 PM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES. SCATTERED SHOWERS
AND THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT ACROSS MUCH OF THE
TEXAS AND OKLAHOMA PANHANDLES. SOME OF THE STORMS WHICH DEVELOP
WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL...
DAMAGING WINDS...AND TORNADOES POSSIBLE. AS A RESULT...A TORNADO
WATCH IS IN EFFECT FOR THE CENTRAL AND EASTERN OKLAHOMA PANHANDLE AS
WELL AS ALL OF THE TEXAS PANHANDLE UNTIL 1 AM CDT MONDAY.

IN ADDITION...CAUTION IS ADVISED ON AREA LAKES THROUGH TONIGHT DUE TO
SOUTH WINDS OF 20 TO 25 MPH WITH HIGHER GUSTS.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE ACROSS MOST OF THE TEXAS AND OKLAHOMA
PANHANDLES MEMORIAL DAY THROUGH TUESDAY NIGHT AS MOISTURE FROM THE
GULF OF MEXICO MOVES INTO THE REGION...A DRYLINE BECOMES ESTABLISHED
ACROSS THE PANHANDLES...AND SEVERAL UPPER LEVEL LOW PRESSURE
DISTURBANCES PASS THROUGH THE SOUTHERN PLAINS. SEVERE THUNDERSTORMS
WILL BE POSSIBLE ANY OF THESE DAYS...WITH THE PRIMARY THREATS BEING
LARGE HAIL AND DAMAGING WINDS.

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS
WESTERN PORTIONS OF THE PANHANDLES ON MEMORIAL DAY AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION THIS EVENING...AND ALSO AT TIMES MEMORIAL DAY
THROUGH TUESDAY EVENING.

ANDRADE

In the hours before

Local storm report, May 25, 5:47 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
547 PM CDT SUN MAY 25 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             STINNETT                35.82N 101.44W
05/25/2008  E0.88 INCH       HUTCHINSON         TX   AMATEUR RADIO

&&

EVENT NUMBER 00280

NUNEZ
Local storm report, May 25, 5:49 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
549 PM CDT SUN MAY 25 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             FOUR WAY                35.69N 101.96W
05/25/2008  E0.75 INCH       MOORE              TX   AMATEUR RADIO

&&

EVENT NUMBER 00281

NUNEZ
Local storm report, May 25, 5:55 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
555 PM CDT SUN MAY 25 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0553 PM     TSTM WND GST     8 N TURPIN              36.99N 100.88W
05/25/2008  E70 MPH          BEAVER             OK   TRAINED SPOTTER

&&

EVENT NUMBER 00282

CK
Local storm report, May 25, 5:58 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
558 PM CDT SUN MAY 25 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             2 W BEAVER              36.81N 100.56W
05/25/2008  M1.00 INCH       BEAVER             OK   TRAINED SPOTTER

&&

EVENT NUMBER 00283

NUNEZ
Local storm report, May 25, 6:07 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
607 PM CDT SUN MAY 25 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0553 PM     TSTM WND GST     5 N TURPIN              36.94N 100.88W
05/25/2008  E70 MPH          BEAVER             OK   TRAINED SPOTTER

&&

CORRECTED LOCATION

EVENT NUMBER 00282

CK
Local storm report, May 25, 6:09 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
609 PM CDT SUN MAY 25 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     HOOKER                  36.86N 101.21W
05/25/2008  M79 MPH          TEXAS              OK   LAW ENFORCEMENT

            OUTFLOW WINDS DOWNED POWER LINES WEST OF HOOKER WITH
            TWO FIRES ONGOING

&&

EVENT NUMBER 00284

NUNEZ

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 4:28 AM CDTRed Flag WarningAMADallam, Hartley12 hr
May 25, 1:24 PM CDTSevere Thunderstorm WarningAMAHartley, Oldham66 min
May 25, 2:27 PM CDTSevere Thunderstorm WarningAMAHartley, Oldham63 min
May 25, 2:53 PM CDTTornado WarningAMAHartley37 min
May 25, 3:24 PM CDTSevere Thunderstorm WarningAMADallam, Hartley, Moore, Sherman66 min
May 25, 3:26 PM CDTTornado WarningAMAHartley27 min
May 25, 3:41 PM CDTTornado WarningAMAHartley, Moore49 min
May 25, 4:15 PM CDTSevere Thunderstorm WarningAMADallam, Hansford, Hartley, Hutchinson, Moore, Sherman60 min
May 25, 4:35 PM CDTSevere Thunderstorm WarningAMAHartley55 min
May 25, 4:41 PM CDTTornado WarningAMAHansford, Hutchinson, Moore49 min
May 25, 4:51 PM CDTAreal Flood AdvisoryAMAMoore3 hr
May 25, 5:16 PM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree59 min
May 25, 5:18 PM CDTSevere Thunderstorm WarningAMAHansford, Hartley, Hutchinson, Moore, Sherman57 min
May 25, 5:25 PM CDTTornado WarningAMAHutchinson, Roberts65 min
May 25, 5:35 PM CDTSevere Thunderstorm WarningAMADallam, Hartley, Moore, Sherman55 min
May 25, 6:17 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Ochiltree, Roberts58 min
May 25, 6:40 PM CDTAreal Flood AdvisoryAMAHutchinson, Roberts4 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.